Michigan, 2007

Lake-Effect Snow in Michigan, January 27 to 28, 2007

January 27 to 28, 2007 · NWS GRR · 4 events in 4 counties and zones

Lake effect snow resulted in 7 to 12 inches of total snowfall across portions of far southwest lower Michigan. The highest snowfall total came from Van Buren county where portions of that county received a foot of snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Lake effect snow resulted in 7 to 12 inches of total snowfall across portions of far southwest lower Michigan. The highest snowfall total came from Van Buren county where portions of that county received a foot of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 27, 4:05 PM EST, 55 minutes earlier.

Area forecast discussion, Jan 27, 4:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EST SAT JAN 27 2007

CONTINUED WITH EXISTING HEADLINES.  THE SNOW IS ALREADY MORE
ORGANIZED THAN MODELS FORECASTED.  WIDESPREAD SNOW SHOWER ACTIVITY
HAS FORMED ACROSS SOUTHWEST PARTS OF LOWER MI.  VISIBILITIES DOWN TO
UNDER A MILE AT TIMES NEAR BIV.  BASED OFF RADAR INVERSION
HEIGHTS UP NEAR 10K FT WITH A WESTERLY FLOW.  THE FLOW WILL TURN
NORTHWEST OVERNIGHT. MID LEVEL SHORTWAVE TRACKS THROUGH SOUTHWEST
LOWER MICHIGAN THIS EVENING...ENHANCING THE SNOWFALL.  BEST
ACCUMULATIONS LIKELY HOLLAND SOUTH TO LWA.

THE SURFACE TROUGH ACROSS THE U.P. ALSO HAS WELL ORGANIZED SNOWFALL
OUT AHEAD OF IT.  VSBYS IN NW LOWER HAVE FALLEN TO 1/4 MI OR LESS AT
BELLAIRE AND HTL.  THIS FEATURE SLIPS SOUTH THROUGH THE LAKESHORE
REGION LATE TONIGHT AND SUN AM.  AT THE SAME TIME INSTABILITY WILL
BE INCREASING ACROSS LAKE MI BECOMING MODERATE WITH THE 850 MB TEMPS
FALLING TO -15 DEG C.  MOISTURE DEPTHS ACTUALLY INCREASE TO 20K
FT...WHICH SHOULD LEAD TO SOME RATHER IMPRESSIVE RATES ONCE COMES
THROUGH.  BTL NOW DOWN TO 1/4SM +SN.  THESE TYPES OF SETUPS WITH
FAVORABLE LAKE EFFECT AND SYNOPTIC FEATURES ADDING LIFT AND RAISING
INVERSION HEIGHTS TYPICALLY GIVE US WARNING TYPE SNOWFALL...SO NO
CHANGES TO THE HEADLINES.

WINDS STILL DO SHIFT BEHIND THE SURFACE WAVE SUN...AND A LULL IN THE
ACTIVITY IS EXPECTED.  THAT IS WHY I USED THE TERM OCCASIONAL IN THE
FORECAST.

THE SNOWFALL SHOULD WIND DOWN SUN NIGHT AS THE AXIS OF BETTER
MOISTURE SHIFTS INLAND.  FOR MONDAY INTO MONDAY NIGHT...WILL NEED TO
MONITOR THE NEXT SHORTWAVE THAT TRACKS NEAR THE REGION.  AM SEEING
SOME MID LEVEL FGEN AND RATHER DEEP MOISTURE.  COULD END UP BEING
ANOTHER ACCUMULATING SNOW EVENT FOR SOUTHERN COUNTIES.

.LONG TERM...
A POLAR VORTEX WILL REMAIN NEARLY STATIONARY OVER THE HUDSON BAY
REGION THROUGH THE EXTENDED PERIOD.  THIS SYSTEM WILL CONTINUE TO
SUPPLY THE GREAT LAKES REGION WITH CHILLY AIR WHICH WILL MAINTAIN
THE CHANCES OF LAKE EFFECT SNOW SHOWERS MUCH OF THE WEEK.

RATHER DEEP MOISTURE WILL PERSIST INTO TUESDAY SO WILL GO WITH HIGH
CHC POPS ON TUESDAY WITH NW FLOW AND H8 TEMPS AROUND -18C.  SURFACE
HIGH PRESSURE WILL CROSS THE TN VALLEY TUESDAY NIGHT AND WEDNESDAY
WHICH MAY DISRUPT THE SNOW SHOWER ACTIVITY SOMEWHAT...SO WILL HAVE
LOWER POPS IN THESE PERIODS.  IT COULD BE A VERY COLD NIGHT TUESDAY
NIGHT IF WE EXPERIENCE ANY CLEARING.  FOR NOW WILL HAVE SINGLE
DIGIT LOWS INLAND AND IN THE TEENS ALONG THE LAKESHORE.

THE MEDIUM RANGE MODELS HAVE REMAINED CONSISTENT SHOWING ANOTHER
SHORT WAVE COMING ACROSS THE REGION IN THE WEDNESDAY NIGHT/THURSDAY
TIME FRAME.  THIS WILL BE FOLLOWED BY ANOTHER WAVE THURSDAY
NIGHT/FRIDAY.  NEEDLESS TO SAY THE SNOW SHOWERS WILL PERSIST.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...LAKE EFFECT SNOW WARNING IN
EFFECT THROUGH SUNDAY EVENING FOR OTTAWA...ALLEGAN...AND VAN
BUREN COUNTIES.
LAKE EFFECT SNOW ADVISORY MASON...OCEANA...MUSKEGON AND KALAMAZOO
COUNTIES THROUGH SUNDAY EVENING.

SMALL CRAFT ADVISORY FOR THE NEARSHORE WATERS THROUGH SUNDAY NIGHT.

&&

MJS JK
Hazardous weather outlook, Jan 27, 1:05 PM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
105 PM EST SAT JAN 27 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
105 PM EST SAT JAN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND BECOME HEAVY OVERNIGHT. THE HEAVIEST LAKE EFFECT ACTIVITY WILL
BE ALONG THE LAKESHORE FROM HOLLAND SOUTH THROUGH SOUTH HAVEN AND
COVERT. SNOW SHOWERS WILL OCCUR OVER ALL OF SOUTHWEST LOWER MICHIGAN
THIS AFTERNOON AND OVERNIGHT WITH ACCUMULATIONS BY SUNDAY MORNING
RANGING FROM AROUND AN INCH INLAND TO AS MUCH AS 4 OR 5 INCHES
TOWARD LAKE MICHIGAN. TRAVEL COULD BECOME HAZARDOUS TONIGHT NEAR
LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LAKE EFFECT SNOW WILL PERSIST INTO SUNDAY EVENING BEFORE TAPERING
OFF. ANOTHER 3 TO 5 INCHES OF SNOW IS POSSIBLE LOCALLY TONIGHT NEAR
LAKE MICHIGAN...ESPECIALLY SOUTH OF HOLLAND. TOTALS BY SUNDAY
EVENING COULD TOP 8 INCHES FROM SAUGATUCK TO SOUTH HAVEN.

ADDITIONAL LAKE EFFECT SNOW IS EXPECTED FOR MUCH OF THE UPCOMING
WORKING WORK WEEK. MORE ACCUMULATING SNOW APPEARS LIKELY...AT LEAST
ALONG AND WEST OF U.S. HIGHWAY 131 THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS ARE
ALWAYS WELCOME.

LMZ844>849-281100-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
105 PM EST SAT JAN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WAVES OF 3 TO 6 FEET ARE EXPECTED ON LAKE MICHIGAN TODAY BUILDING TO
5 TO 8 FEET TONIGHT. WAVES OF THIS HEIGHT POSE A HAZARD TO SMALLER
CRAFT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LARGE WAVES WILL PERSIST INTO SUNDAY AND SUNDAY NIGHT AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE MJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Calhoun

When
January 27, 5:00 PM EST to January 28, 5:00 PM EST
Where
Calhoun forecast zone
Reported by
NWS Storm Survey
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Up to seven inches of lake effect snow was reported.

Lake-Effect Snow, Kalamazoo

When
January 27, 5:00 PM EST to January 28, 5:00 PM EST
Where
Kalamazoo forecast zone
Reported by
NWS Storm Survey
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Up to ten inches of lake effect snow was reported.

Lake-Effect Snow, Van Buren

When
January 27, 5:00 PM EST to January 28, 5:00 PM EST
Where
Van Buren forecast zone
Reported by
NWS Storm Survey
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Up to twelve inches of lake effect snow was reported.

Lake-Effect Snow, Allegan

When
January 27, 5:00 PM EST to January 28, 5:00 PM EST
Where
Allegan forecast zone
Reported by
NWS Storm Survey
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Up to ten inches of lake effect snow was reported.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14094, 14095, 14096, 14097.